Alabama, 2001

Lightning Strike in Alabama, May 28, 2001

May 28, 2001 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 28, 9:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 28, 9:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT MON MAY 28 2001

FAIRLY STRONG H70 S/W APPROACHING LOWER MISSISSIPPI RIVER VALLEY HAS
INDUCING LOW LEVEL CONVERGENCE OVER THE NORTHERN GULF COAST/COASTAL
COUNTIES ATTM.  WITH NO CAP IN PLACE...SHOWERS AND THUNDERSTORMS HAD
DEVELOPED THIS AM AND SHOULD PERSIST THROUGHOUT THE DAY NEAR THE
COAST...AND DEVELOP LATER THIS AFTERNOON FURTHER INLAND.  AS THE S/W
MOVES ACROSS THE CWA LATE THIS AFTERNOON AND EVENING...SHOWERS AND
THUNDERSTORMS SHOULD FURTHER DEVELOP AND REMAIN THROUGH SUNSET.

UPDATED ZONES TO INCREASE PRECIPITATION CHANCES...MAINLY NEAR THE
COAST...AND TO ADD MENTION OF A FEW POSSIBLY BECOMING SEVERE PER
STORM PREDICTION CENTER GUIDANCE.  INCREASED CLOUDS FROM PARTLY TO
MOSTLY CLOUDY AND LOWERED INLAND TEMPERATURES FROM THE UPPER 80S TO
THE MID 80S.

/22

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, May 28, 10:45 AM CST, 3 hours 15 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-290300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT MON MAY 28 2001

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE...

A LOW LEVEL BOUNDARY SEPARATING TWO DISTINCT AIR MASSES BISECTS THE
REGION FROM WIGGINS MISSISSIPPI TO MONTGOMERY ALABAMA.  A MOIST
TROPICAL AIR MASS LIES TO THE SOUTHEAST OF THIS LINE WHERE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP...WHILE DRIER
AIR LIES TO THE NORTHWEST.

A MID LEVEL DISTURBANCE MOVING THROUGH THE LOWER MISSISSIPPI RIVER
VALLEY THIS AFTERNOON WILL INTERACT WITH AN INCREASINGLY UNSTABLE
ENVIRONMENT AND PRE-EXISTING OUTFLOW BOUNDARIES PROVIDING ADDITIONAL
THUNDERSTORM DEVELOPMENT.  SOME STORMS MAY BECOME SEVERE DURING THE
MAXIMUM HEATING HOURS THIS AFTERNOON WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

THROUGHOUT THE AFTERNOON...THE MOIST TROPICAL AIR MASS WILL PUSH
NORTH WHILE A WEAK SURFACE LOW AND A SECONDARY SHORTWAVE APPROACHES
FROM THE NORTHWEST.  THIS WILL INITIATE FURTHER DEVELOPMENT OF
THUNDERSTORMS NORTH OF A LINE FROM HATTIESBURG MISSISSIPPI TO
ANDALUSIA ALABAMA.  THESE THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL OF BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS.  THE THREAT OF SEVERE WEATHER IS EXPECTED
TO PERSIST INTO THE EARLY EVENING HOURS THEN DIMINISH TOWARD SUNSET
AS THE THUNDERSTORMS WEAKEN.

ALTHOUGH THE SEVERE WEATHER IS EXPECTED TO BE ON AN ISOLATED
BASIS...ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTERS MAY BE REQUIRED SHOULD A MORE ORGANIZED COMPLEX DEVELOP.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
May 28, 2:00 PM CST
Where
Baldwin County, Bay Minette
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Lightning struck the transmitter of a local radio station, knocking the station broadcast off the air. The station was off the air for a couple of days while the transmitter was being repaired.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245117.